A serious skin rash, which has led to several deaths, has been reported in people taking the hepatitis C drug Incivek (telaprevir). Incivek is used in combination with the drugs paninterferon alfa and ribavirin to treat chronic hepatitis C.
Some people taking Incivek combination treatment have developed a serious skin rash, WebMD Health News reports. If the three-drug treatment regimen is continued, the rash can lead to life-threatening symptoms.
Hepatitis C, a viral liver disease, can cause inflammation of the liver and can lead to chronic liver disease, such as cirrhosis, or cancer of the liver; no vaccine exists for hepatitis C. According to the U.S. Centers for Disease Control and Prevention (CDC), hepatitis C is the most common chronic blood borne viral infection in the United States. About 3.2 million Americans suffer from lifelong, chronic infection, resulting in about 12,000 deaths each year.
The U.S. Food & Drug Administration (FDA) advises health care professionals and people receiving Incivek combination treatment to be aware of skin rash as a side effect of the treatment. If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, should be discontinued immediately, and the patient should receive urgent medical care.
In a December 19, 2012, news release, Vertex Pharmaceuticals, the Cambridge, Massachusetts manufacturer of Incivek, said that the drug’s label has been updated to include a boxed warning–the FDA’s most serious–of the potentially fatal rash.
The FDA encourages patients and health care professionals to report adverse events or side effects related to Incivek use to the MedWatch Safety Information and Adverse Event Reporting Program. To complete and submit a report online, go to www.fda.gov/MedWatch/report.htm. To download the report form, visit the site or call, toll-free, 1.800.332.1088 to request a copy of the pre-addressed form, which can be mailed to the FDA or submitted by fax to 1.800.FDA.0178.